Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Marquette, MI

June 29, 1996Baraga County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 29, 1996, 5:50 PM EDT for Baraga County, Marquette County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1996, 5:50 PM EDT (21:50 UTC)
Expired
Jun 29, 1996, 6:40 PM EDT
In force
50 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Baraga County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 36 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1996-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1996-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMQT 292153
SVRMQT
MIC013-103-MIZ523-524-292240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
550 PM EDT SAT JUN 29 1996

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 640 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST UPPER MICHIGAN

   ...BARAGA COUNTY

IN NORTH CENTRAL UPPER MICHIGAN

   ...NORTHWESTERN MARQUETTE COUNTY
 
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LANSE. THIS STORM WILL LIKELY PRODUCE 1
INCH DIAMETER HAIL AND WIND GUSTS TO 60 MPH.

THE STORM WILL REACH BIG BAY BY 625 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

ROLFSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:48 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 2:48 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
245 PM EDT SAT JUN 29 1996

KMQT 88D INDICATES LONE TSTSM NORTH OF RHI MOVING FROM 270 WELL IN
ADVANCE OF FRNT NEAR ZERO ISALLOBAR FROM CMX TO RST. DRIER AIR WITH
DEWPOINTS BLO 70F AND TEMPS BLO 85 OVER WRN 1/2 OF MN AND CLOUDS FROM
NSAT INDICATED FROM NSAT LOOP ALONG. PRESENT TREND OF FRONT MOVEMENT
BRINGS FRONT TO NEAR CMX BY 23Z MQT BY 01Z AND TO ERY BY 03Z...SLIGHTLY
SLOWER THAN 00Z OR 12Z MODELS. ADAP 18Z MOISTURE CONVERGENCE FROM NEAR
DLH TO RST IN GOOD AGREEMENT WITH FORECAST...EXPECTED TO SHIFT TO NEAR
ERY-GRB-LNR BY 00Z. MODIFIED SOUNDING CAPES FROM 2000-3000 J/KG WITH
MAINLY UNIDIRECTIONAL WINDS. MAIN THREAT AS SUGGESTED BY SPC FROM
DAMAGING WINDS AS DRIER H7 AIR MAKES WAY TOWARD AREA. EXPECT BEST CHANCE
OF TSTMS JUST AHEAD OF FRONT AS NRN PLAINS S/W MAKES ITS WAY TOWARD LAKE
SUPERIOR AND WEAK CAP FURTHER ERODED. TSTSMS STARTING TO BUILD AT 1830Z
NEAR MSP AND DLH.

SO...TSTMS STILL A GOOD BET FOR UPR THIS EVENING. 60 PCT POPS IN
ADVANCE WRKZFP SEEMS REASONABLE. DRIER AIR WILL OVERSRPEAD CWA FROM
00Z-12Z AS GUSTY WSW WINDS BECOME WNW. SKIES SHOULD CLEAR WITH MOSTLY
SUNNY SKIES ON SUNDAY INTO MONDAY.

TEMPS GENERALLY NEAR GUIDANCE. LAKE INFLUENCE ON TEMPS SUNDAY AND
MONDAY CONFINED GENERALLY TO ONT TO P59 AND SHORES EAST OF MQT.

MQT 65/79/53/76 6000
CMX 64/75/54/75 6000
IMT 68/82/56/80 6000
ESC 67/80/58/80 6000

JLB

In the hours before

Special weather statement, Jun 29, 4:06 PM EDT, 1 hour 44 minutes before
MIZ001>004-009-010-300210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT (305 PM CDT) SAT JUN 29 1996

...SEVERE THUNDERSTORM WATCH NUMBER 702 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR WEST UPPER MICHIGAN UNTIL 10 PM EDT THIS EVENING. THE WATCH
INCLUDES THE COUNTIES OF GOGEBIC... ONTONAGON... IRON... HOUGHTON...
KEWEENAW... AND BARAGA. SOME COMMUNITIES IN THE WATCH ARE
IRONWOOD... IRON RIVER... ONTONAGON... HANCOCK... COPPER HARBOR...
AND LANSE.

THUNDERSTORMS OVER SOUTHWEST LAKE SUPERIOR ARE EXPECTED TO INTENSIFY
AS THEY MOVE EAST INTO WEST UPPER MICHIGAN. ADDITIONAL THUNDERSTORMS
WILL DEVELOP ACROSS WEST UPPER MICHIGAN AS WELL. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES
ON THIS STORM SITUATION.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:29 PM EDTSevere Thunderstorm WarningMQTKeweenaw61 min
Jun 29, 6:16 PM EDTSevere Thunderstorm WarningMQTDelta49 min
Jun 29, 6:26 PM EDTSevere Thunderstorm WarningMQTAlger, Marquette44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.